Skip to Main Content

ASSESSMENT & COMPLICATIONS

Hypotension may be due to poisoning by many different drugs, including antihypertensives, beta-blockers, calcium channel blockers, disulfiram (ethanol interaction), iron, trazodone, quetiapine, and other antipsychotic agents and antidepressants. Poisons causing hypotension include cyanide, carbon monoxide, hydrogen sulfide, aluminum or zinc phosphide, arsenic, and certain mushrooms.

Hypotension in the poisoned or drug-overdosed patient may be caused by venous or arteriolar vasodilation, hypovolemia, depressed cardiac contractility, or a combination of these effects.

TREATMENT

Most hypotensive poisoned patients respond to empiric treatment with repeated 200 mL intravenous boluses of 0.9% saline or other isotonic crystalloid up to a total of 1–2 L; much larger amounts may be needed if the patient is profoundly volume-depleted (eg, as with massive diarrhea due to Amanita phalloides mushroom poisoning). Monitoring the central venous pressure can help determine whether further fluid therapy is needed. Consider bedside cardiac ultrasound or pulmonary artery catheterization (or both) to assess central venous pressure. If fluid therapy is not successful after adequate volume replacement, give dopamine or norepinephrine by intravenous infusion.

Hypotension caused by certain toxins may respond to specific treatment. For hypotension caused by overdoses of tricyclic antidepressants or other sodium channel blockers, administer sodium bicarbonate, 50–100 mEq by intravenous bolus injection. Norepinephrine 4–8 mcg/minute by intravenous infusion is more effective than dopamine in some patients with overdoses of tricyclic antidepressants or of drugs with predominantly vasodilating effects. For beta-blocker overdose, glucagon (5–10 mg intravenously) may be of value. For calcium channel blocker overdose, administer calcium chloride, 1–2 g intravenously (repeated doses may be necessary; doses of 5–10 g and more have been given in some cases). High-dose insulin (0.5–1 U/kg/hour intravenously) euglycemic therapy may also be used (see the sections Beta-Adrenergic Blockers and Calcium Channel Blockers, below). Intralipid 20% lipid emulsion has been reported to improve hemodynamics in some cases of intoxication by highly lipid-soluble drugs such as bupivacaine, bupropion, clomipramine, and verapamil. Intravenous methylene blue and extracorporeal membrane oxygenation (ECMO) have been employed in a few refractory cases; ECMO may offer temporary hemodynamic stabilization while the offending drug is eliminated.

+
Mycyk  MB. Extracorporeal membrane oxygenation shows promise for treatment of poisoning some of the time: the challenge to do better by aiming higher. Crit Care Med. 2020;48:1235.
[PubMed: 32697497]  
+
Nafea  OE  et al. Comparative effectiveness of methylene blue versus intravenous lipid emulsion in a rodent model of amlodipine toxicity. Clin Toxicol (Phila). 2019;57:784.
[PubMed: 30729824]  
+
Weiner  L  et al. Clinical utility of venoarterial-extracorporeal membrane oxygenation (VA-ECMO) in patients with drug-induced cardiogenic shock: a retrospective study of the Extracorporeal Life Support Organizations’ ECMO case registry. Clin Toxicol (Phila). 2020;58:705.
[PubMed: 31617764]  

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.